Alert archive / California / River Flood Warnings in 2017

River Flood Warning 25, NWS Reno, NV

June 5, 2017Mono County, California

NWS Reno, NV issued this river flood warning at Jun 5, 2017, 2:32 AM PDT for Mono County, California. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 2:32 AM PDT (09:32 UTC)
Expired
Jun 8, 2017, 2:37 PM PDT
In force
4 days
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
Moderate

County Mono County, CA

The radar

The Reno radar (KRGX), 139 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Walker River near Coleville (Upper Gage) (WWBC1). The gauge peaked at 6.61 ft at Jun 5, 2017, 3:00 AM PDT.

actionminormoderatemajor4567806/0506/0606/0706/0806/09
Action stage
5.5 ft
Minor stage
6 ft
Moderate stage
6.8 ft
Major stage
7.3 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10296000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

378 
WGUS45 KREV 050932
FLWREV


Flood Warning
National Weather Service Reno NV
232 AM PDT Mon Jun 5 2017

...The National Weather Service in Reno has issued a Flood Warning 
for the following rivers in California... 

  West Walker River Near Coleville affecting Mono County
  
Well above average temperatures this past weekend have allowed
the higher elevation snowpack to start melting and contributing more
to increased flows in the West Walker River.

With above average temperatures expected to continue through
Wednesday, flows each night on the West Walker River will be high
enough to produce moderate flooding through the Walker River Canyon
downstream to near the Topaz Lake diversion. 

Reservoir management activities are likely to reduce the impact
below the diversion structure and below Topaz Lake, but minor
flooding is likely along the river from the diversion structure to
near Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These river forecasts are based on forecast rainfall and temperature 
conditions at time of issuance. If actual conditions vary from these
forecasts...river conditions will vary accordingly. River forecasts
include current and planned reservoir releases.

&&

CAC051-070932-
/O.NEW.KREV.FL.W.0025.170605T0932Z-000000T0000Z/
/WWBC1.2.ER.170605T0005Z.170607T1000Z.000000T0000Z.NO/
232 AM PDT Mon Jun 5 2017

The National Weather Service in Reno has issued a 

* Flood Warning for 
  The West Walker River Near Coleville.
* until further notice...Or until the warning is cancelled.
* At 1:30 AM Monday the stage was 6.6 feet.
* Flood stage is 6.0 feet.
* Moderate flooding is occurring and forecast to redevelop each
  night this week through at least Thursday.
* Forecast...The river will rise to near 7.0 feet each night through
  at least Wednesday night.  
* Impact...At 7.0 feet...Significant flooding of lowlands, 
  agricultural land, yards, basements, and rural roads in the
  Walker River Canyon and in Antelope Valley, including Walker,
  Coleville and Topaz California. Flooding of structures  is limited,
  although some sandbagging may be necessary. Flooding of
  recreational areas and rural roads in the Walker River Canyon is
  also likely. Flooding may be similar to the flooding in May 1996.

&&

LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945


$$
3 follow-up statements
795 
WGUS85 KREV 062229
FLSREV
Flood Statement
National Weather Service Reno NV
329 PM PDT Tue Jun 6 2017

...The Flood Warning continues for the following rivers in 
California...

  West Walker River Near Coleville affecting Mono County

With above average temperatures expected to continue through
Wednesday, flows each night on the West Walker River will be high
enough to produce minor to moderate flooding through the Walker River
Canyon downstream to near the Topaz Lake diversion. 

Reservoir management activities are likely to reduce the impact
below the diversion structure and below Topaz Lake, but minor
flooding is likely along the river from the diversion structure to
near Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These river forecasts are based on forecast rainfall and temperature 
conditions at time of issuance. If actual conditions vary from these
forecasts...river conditions will vary accordingly. River forecasts
include current and planned reservoir releases.

&&

CAC051-091029-
/O.CON.KREV.FL.W.0025.000000T0000Z-170611T0800Z/
/WWBC1.2.SM.170605T0005Z.170608T0900Z.170610T1400Z.NO/
329 PM PDT Tue Jun 6 2017

The Flood Warning continues for
  The West Walker River Near Coleville.
* until further notice...or until the warning is cancelled.
* At  2:30 PM Tuesday the stage was 5.6 feet.
* Flood stage is 6.0 feet.
* Minor to Moderate flooding is forecast.
* Forecast...Rising above flood stage by late this evening and
  continuing to rise to near 6.6 feet by early Wednesday morning. A
  similar crest is likely by early Thursday morning.
* Impact...At 6.5 feet...Moderate flooding of lowlands...pastures
  and some rural roads from the West Walker River Canyon to Topaz
  Lake...including Walker...Coleville and Topaz California.
  Flooding impacts may be similar to a previous crest of 6.7 feet  
  on June 24 2011.

&&

LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945


$$
860 
WGUS85 KREV 071823
FLSREV
Flood Statement
National Weather Service Reno NV
1123 AM PDT Wed Jun 7 2017

...The Flood Warning continues for the following rivers in 
California...
 
  West Walker River Near Coleville affecting Mono County

Above average temperatures this afternoon will increase flows 
tonight on the West Walker River and will be high enough to produce
minor flooding through the Walker River Canyon downstream to near
the Topaz Lake diversion. 

Reservoir management activities are likely to reduce the impact
below the diversion structure and below Topaz Lake, but minor
flooding is likely along the river from the diversion structure to
near Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These river forecasts are based on forecast temperature conditions
at the time of issuance. If actual conditions vary from these
forecasts...river conditions will vary accordingly. River forecasts
include current and planned reservoir releases.

&&

CAC051-090023-
/O.EXT.KREV.FL.W.0025.000000T0000Z-170609T0700Z/
/WWBC1.1.SM.170605T0005Z.170607T0600Z.170608T1300Z.NO/
1123 AM PDT Wed Jun 7 2017

The Flood Warning continues for
  The West Walker River Near Coleville.
* until further notice...or until the warning is cancelled.
* At 10:30 AM Wednesday the stage was 5.7 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near minor flood stage
  early Thursday morning.
* Impact...At 6.0 feet...Minor flooding of lowlands...pasture & rural
  roads in West Walker River Canyon and Antelope Valley...including
  Walker...Coleville and Topaz California. Approx 3100 cfs.  

&&

LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945


$$
600 
WGUS45 KREV 082137
FLWREV


Flood Warning
National Weather Service Reno NV
237 PM PDT Thu Jun 8 2017


For the West Walker Above Topaz Lake...including Coleville...
only minor flooding is occurring or forecast.


Cooling temperatures and decreased snowmelt have dropped the river
below flood stage. Some minor flooding in Antelope Valley may
continue but should be minimized or eliminated by the decreased
snowmelt rates. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These river forecasts are based on forecast rainfall and temperature 
conditions at time of issuance. If actual conditions vary from these
forecasts...river conditions will vary accordingly. 

&&

CAC051-082207-
/O.CAN.KREV.FL.W.0025.000000T0000Z-170609T0700Z/
/WWBC1.1.SM.170605T0005Z.170607T0600Z.170608T1300Z.NO/
237 PM PDT Thu Jun 8 2017

* At 2:00 PM Thursday the stage was 5.6 feet.
* Flood stage is 6.0 feet.
* No flooding is currently forecast.

&&

LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this river flood warning went out at Jun 4, 10:01 PM PDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 4, 10:01 PM PDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1001 PM PDT Sun Jun 4 2017

.UPDATE...

Winds are decreasing across the region this evening and should
become light overnight. Have allowed the Lake Wind Advisories
to expire on time this evening accordingly. No other updates are
planned this evening. -Dawn

&&

.PREVIOUS DISCUSSION... /Issued 259 PM PDT Sun Jun 4 2017/

SYNOPSIS...

Gusty winds are expected this evening with hazardous boating
conditions and elevated fire weather concerns. Lighter winds
return Monday, with above average temperatures through mid-week.
Showers will be possible late week and into next weekend along
with increasing winds and much cooler conditions.

SHORT TERM...

A trough moving over the Pacific Northwest is pushing through the
region, with a trailing front across Northern CA/NV. Shallow
convergence has kicked off a few isolated thunderstorms north of
the Oregon border today, and it's possible that we might see some
isolated convection north of Cedarville, but pretty low chance.
Gusty winds are also kicking up this afternoon with gusts up to
30-40 mph. Hazardous boating conditions on area lakes and
elevated fire weather conditions continue into this evening. See
our Fire Weather Discussion below for more details.

Lighter winds are expected Monday through Wednesday as high
pressure builds over the region. Temperatures will warm up several
degrees each day, becoming about 10 degrees above normal by
Tuesday and Wednesday.

River flows on the West Walker River have increased over the last
24 hours, as the high elevation snowpack in the Sierra has finally
absorbed enough energy and is now contributing to the runoff. The
West Walker River came up to moderate flood stage late last night,
and is expected to continue this trend of higher flows during the
overnight and morning hours. We have issued a Flood Warning for
the West Walker River from the Walker Canyon down to the Topaz
Lake diversion in response to these higher than anticipated flows.
Flows will continue to increase each night over the next several
nights, especially as temperatures and snowmelt increases later
this week. Hoon

LONG TERM...Thursday through Saturday...

There is good agreement overall in the medium range models that
strong low pressure system will move into the region Thursday
into Friday, bringing strong winds, showers and thunderstorms to
the region. There are still some differences in timing and
precipitation amounts, but at least through Friday there is good
forecaster confidence that we will see an incoming trough with
cooler temperatures into the weekend. We have continued to
increase chances of precipitation and thunderstorms for Thursday
and Friday, as this trough looks to pick up a reasonable amount of
moisture before it pushes into the Sierra.

As for the winds Thursday and Friday, we should see some very
gusty winds again, likely stronger than the winds we are seeing
today. With the strong cold front and tight temperature gradients
we could see winds gusting as high as 45 mph. This will lead to
additional issues with hazardous boating and elevated fire weather
conditions.

Saturday onward, we begin to see bigger differences in the
models, leading to lower forecaster confidence for next weekend.
But, it does look another secondary trough digs into the region,
with low pressure likely remaining over the Great Basin and
Northern California with cooler temperatures, showers, and
thunderstorms through next weekend. Hoon

AVIATION...

Low pressure moving through the region will keep gusty winds
through this evening with gusts up to 30kts. Ridge gusts up to
60kts will produce areas of turbulence along and east of the
Sierra Crest.

VFR conditions and light winds return on Monday and Tuesday with
another frontal system moving into the region by Thursday with
strong winds, showers and thunderstorms. Hoon

Fire Weather...

Gusty winds of 30 to 40 mph with low humidity expected to continue
until around sunset in most areas this afternoon. Winds should
subside enough tonight to become terrain driven with moderate to
good humidity recovery expected in the valleys. Very dry air moving
in aloft will keep humidities along the ridges and some mid-slopes
in the fair to poor recovery range. Light winds and very dry
conditions are expected Monday and Tuesday with temperatures
climbing back to 8-12 degrees above average by midweek.

Model simulations are showing the potential for a fairly significant
late spring type storm system impacting the region late in the week
and into next weekend. This could bring wetting rains and high
elevation snow (yes, I said snow) along with much cooler
temperatures. Winds will begin to pick up Wednesday with gusty winds
a possibility each day through the weekend. Currently the days with
the highest chance for critical fire weather conditions look to be
Wednesday and/or Thursday before cooler and wetter conditions move
in late in the week.

* Fuels Note - Per communication with our fire partners, grass in
  western Nevada is not quite to the critical level of dryness, thus
  we are currently not issuing Red Flag Warnings. However, there are
  patches of grass dry enough to carry fire and Sunday should be
  considered a "Watch Out" day for fire weather in the region.

-Zach

&&

.REV Watches/Warnings/Advisories...

NV...None.

CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:54 AM PDTAreal Flood AdvisoryREVEl Dorado4 days
Jun 5, 1:27 PM PDTAreal Flood AdvisoryREVPlacer4 days

Nearby

River Flood Warnings in California, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.